[This article is part of the "Avoiding easy mistakes: Five medicolegal hazards for junior doctors" booklet. To download the booklet as a PDF or read more click here].
"If you are unsure about a prescription, or mishear on a ward round, always seek clarification, never guess"
When prescribing, the hazard warning lights in your brain should be flashing persistently. This is one of the most dangerous areas for all clinicians. From over-prescribing, transferring incorrectly to new charts and prescribing for the wrong patient, to forged prescriptions and overdoses, incorrect dosages, interactions and allergies, prescribing is fraught with complications. It is imperative that you have a good knowledge of the pharmacology and the legislation surrounding drugs, and the trust protocols and controlled drug routines – if unsure, ask
Always document allergies and double-check names, doses, frequency and in some cases, eg, anticonvulsants, brand names. You should not feel pressured to do anything beyond your competence; always get a senior to do it. If you are unsure about a prescription, or mishear on a ward round, always seek clarification, never guess. If a patient is admitted and there is any doubt regarding their current medication then consult the ward pharmacists or the GP.
Handovers are another tricky area. Teams must work together in the allotted time to ensure that the clinically unstable patients are identified, plans for further care are put in place and tasks not yet completed are clearly understood by seniors and juniors. Make sure that the patient information is written clearly for the handover team.
- Prescriptions should clearly identify the patient, the drug, the dose, frequency and start/finish dates, be written or typed and be signed by the prescriber.
- Be aware of a patient’s drug allergies.
- Good handovers require good leadership and communication.
- Refer to the BNF. It is accessible online if your copy goes walkabout.
- Verbal prescriptions are only acceptable in emergency situations and should be written up at the first available opportunity. Particular care should be taken that the correct drug is used.
Dr S is on duty in the children’s area in A&E. He has just seen Jack, a two-year-old child with a high temperature. He sits down to write his notes and takes the opportunity to ask one of the nurses to give Jack 180mg of paracetamol (appropriate to weight). She asks for it to be prescribed, but Dr S insists that he needs the A&E card to write his notes, and the child is on the cubicle opposite the nursing station (he points to it), “you can not miss him”, he says. The nurse agrees reluctantly and goes to get the medicine and Dr S concentrates on writing on the card.
The nurse walks into the cubicle and gives the child the paracetamol. Dr S finishes his writing and approaches the cubicle to find out that there is now a different child sitting there – Alex. He anxiously turns to the nurse to find out if she has given the medication to the boy who is now in the cubicle, and she says “yes”.
Dr S informs Alex’s family of what has happened and explains that the paracetamol was not prescribed for their child. He apologises profusely and immediately calculates whether the paracetamol could cause an overdose.
Luckily Alex was a bigger child, and had not taken any paracetamol recently, so no harm was done. Dr S makes sure Jack gets his paracetamol, and fills in an incident form; he apologises to the nurse involved and they discuss what happened, and agree that it was an easily preventable mistake. Later that day Dr S discusses the incident with his consultant.